Home > Medication > Medicines That Can Cause Sleep Problems

Medicines That Can Cause Sleep Problems

By: Jennie Kermode - Updated: 16 Jun 2014 | comments*Discuss
 
Medicine Drug Insomnia Sleep Problems

As anybody with long term health problems knows, even the best medicines can have unpleasant side effects, and some seem to be more trouble than they're worth. Could your medicine be causing your insomnia? If so, what should you do about it?

Coming off your medicine unsupervised is rarely a good idea and can sometimes be dangerous. If you think that your medicine is problematic for you, talk to your doctor.

Prescription Medicines

Quite a number of prescription medicines can cause problems with sleep, and it is impossible to list them all here. If you are suspicious about your medication, check the information leaflet that comes with - don't just rely on talking to your GP, as some GPs are not aware of the less common side effects of everything they prescribe.

One group of medicines that frequently causes insomnia is anti-depressants, including MAO inhibitors and SSRIs (including Prozac). This is because they work by altering your hormonal balance, changing some of your natural rhythms in the process. Usually problems can be avoided by taking them earlier in the day, but if you have ongoing trouble your doctor may be able to recommend an alternative.

Other medicines that affect your hormone balance, such as the contraceptive pill and fertility drugs, can also cause problems, but these usually settle down after a few weeks of use.

Another major problem group of drugs is steroids, including medicines like prednisolone and hydrocortisone. Some people even have problems with mild anti-histamines. Unfortunately there is often no useful alternative for patients on these drugs, but your doctor may be able to recommend other medication to deal with the side effects.

Most medicines used to treat day to day infections do not cause sleep problems, but amoxycillin and acyclovir can cause big problems for some people. Fortunately prescribed courses are usually short; it's important to make sure you get back into good sleep habits immediately afterwards.

Over-the-Counter Medicines

Unknown to most of the people who take them, over-the-counter drugs that you buy directly from your local pharmacist can also cause sleep problems. Some people are sensitive to paracetamol. Alternative painkillers are available but paracetamol turns up in a lot of other products, so be careful about what you buy.

Many people, especially children, have difficulty sleeping when taking over-the-counter medicines to relieve the symptoms of coughs, colds and 'flu. There are several active ingredients in preparations like this that can cause problems. Your pharmacist should be able to recommend a simpler alternative, designed to lubricate the throat without doing much else, or you can switch to home remedies like hot water with honey and lemon juice.

Alternative Medicines

There is often a presumption that because a medicine is marketed as 'alternative' or 'complementary' it will be gentler on the body. Unfortunately this isn't always the case, and several popular alternative medicines can cause sleep problems.

St John's Wort, often used to treat depression, has similar side effects to many prescription anti-depressants and can cause insomnia in some people. The best solution is to take it in a single dose first thing in the morning.

Sleep problems relating to the use of ginseng are often reported; however, this seems to affect some people very badly but others not at all. If you have difficulties with it you will probably need to find a different medicine to treat your original problems.

High doses of vitamin C, recommended by some alternative medicine consultants, can cause insomnia. There is little evidence that high dose vitamin C is good for you and there are other alternative medicines you can use to achieve the results claimed for it, so if you have sleep problems it's best to avoid it.

Withdrawal from Medication

Insomnia can also occur as a result of withdrawal from certain types of medication. This means that, if you switch from one medicine to another, it may take a while to ascertain whether any new sleep problems are caused by the new drug or by withdrawal from the old one.

The most problematic group of medicines in this regard is opiates. Opiates are commonly used as painkillers (in both prescription and over-the-counter preparations) and they are also used in some sleeping pills. Heroin addicts and people coming off methadone experience the same problems with sleeplessness and irritability. These problems are difficult to treat but the good news is that they should go away completely within just a few days or weeks.

If you are worried about sleeplessness and medication, talk to your doctor. Individual patients respond differently to different medicines, so there may be something out there that will work for you without the side effects.

You might also like...
Share Your Story, Join the Discussion or Seek Advice..
I have Churg Strauss syndrome so I'm on heavy doses of Prednisolone.I find nightmares wake me after just about one or two hours sleep so I get little sleep unless I take Zopiclone which makes me very groggy next day. Would any other medication be more suitable?
Sheenman - 16-Jun-14 @ 7:33 AM
OK, so are there any pills that are in fact good and can work their "magic" ?
petercooper - 23-Oct-12 @ 2:50 PM
i have a sleep problems,but when i was prescribed paracetamol for an inpinged muscle ,i took 2 by 4 times and slept better,can i take 2 at night
brian grocock - 8-Aug-12 @ 9:28 PM
Share Your Story, Join the Discussion or Seek Advice...
Title:
(never shown)
Firstname:
(never shown)
Surname:
(never shown)
Email:
(never shown)
Nickname:
(shown)
Comment:
Validate:
Enter word:
Topics
Further Reading...
Our Most Popular...
Add to my Yahoo!
Add to Google
Stumble this
Add to Twitter
Add To Facebook
RSS feed
You should seek independent professional advice before acting upon any information on the Insomniacs website. Please read our Disclaimer.